Alert archive / New Mexico / High Wind Warnings in 2024
High Wind Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 7, 2024, 12:54 PM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Dec 8, 2024, 8:00 AM MST. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 7, 2024, 12:54 PM MST (19:54 UTC)
- In effect from
- Dec 8, 2024, 8:00 AM MST
- Expired
- Dec 8, 2024, 8:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 8, 2:32 PM MST | NON-TSTM WND GST 65 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
| Dec 8, 2:52 PM MST | NON-TSTM WND GST 64 | 1 Ene Pine Springs, TX | Mesonet station PSGT2 Pinery. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WWUS74 KMAF 071954 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1254 PM MST Sat Dec 7 2024 NMZ027-TXZ270-271-081300- /O.UPG.KMAF.HW.A.0022.241208T1600Z-241209T0600Z/ /O.NEW.KMAF.HW.W.0029.241208T1500Z-241209T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 1254 PM MST Sat Dec 7 2024 /154 PM CST Sat Dec 7 2024/ ...HIGH WIND WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ TO 8 PM MST /9 PM CST/ SUNDAY... * WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 8 AM MST /9 AM CST/ to 8 PM MST /9 PM CST/ Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ Kenneth Greening
2 follow-up statements
967 WWUS74 KMAF 080700 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1200 AM MST Sun Dec 8 2024 NMZ027-TXZ270-271-082000- /O.CON.KMAF.HW.W.0029.241208T1500Z-241209T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 1200 AM MST Sun Dec 8 2024 /100 AM CST Sun Dec 8 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM MST /9 AM CST/ TO 8 PM MST /9 PM CST/ SUNDAY... * WHAT...West winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 8 AM MST /9 AM CST/ to 8 PM MST /9 PM CST/ Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ NMZ028-TXZ273-277-278-082000- /O.NEW.KMAF.WI.Y.0022.241208T1500Z-241209T0300Z/ Eddy County Plains-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Fort Davis, Alpine, and Carlsbad Caverns NP 1200 AM MST Sun Dec 8 2024 /100 AM CST Sun Dec 8 2024/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM CST/ TO 8 PM MST /9 PM CST/ SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...From 8 AM MST /9 AM CST/ to 8 PM MST /9 PM CST/ Sunday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ Rick Hluchan
116 WWUS74 KMAF 081958 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1258 PM MST Sun Dec 8 2024 NMZ027-TXZ270-271-090300- /O.CON.KMAF.HW.W.0029.000000T0000Z-241209T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 1258 PM MST Sun Dec 8 2024 /158 PM CST Sun Dec 8 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ NMZ028-TXZ273-277-278-090300- /O.CON.KMAF.WI.Y.0022.000000T0000Z-241209T0300Z/ Eddy County Plains-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Carlsbad Caverns NP, Fort Davis, Alpine, Carlsbad, and Artesia 1258 PM MST Sun Dec 8 2024 /158 PM CST Sun Dec 8 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In New Mexico, Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ Kenneth Greening
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 7, 10:20 AM MST, 2 hours 34 minutes earlier. Its key messages:
- Updated at 1105 AM CST Sat Dec 7 2024
- Another damp, chilly day ahead today
- A High Wind Watch is in effect for the Guadalupe and Delaware Mountains from Sunday afternoon and continuing into Monday.
- Multiple fronts move through the area Monday and Tuesday bringing colder temperatures for the middle of the coming week.
Area forecast discussion, Dec 7, 10:20 AM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1120 AM CST Sat Dec 7 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 1105 AM CST Sat Dec 7 2024
- Another damp, chilly day ahead today
- A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains from Sunday afternoon and continuing into Monday.
- Multiple fronts move through the area Monday and Tuesday
bringing colder temperatures for the middle of the coming week.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 353 AM CST Sat Dec 7 2024
Cold, damp conditions have remained in place all night as low level
moisture continues to override a cold airmass at the surface. We
have seen some light showers and fog this morning, but nothing of
major concern. The upper low to our west will lift across the region
today with a few showers possible this morning mainly across the
Permian Basin. By afternoon, much of the region will find itself
within the "dry slot" of the mid level storm system. Clouds and
chilly temperatures (highs near 50 degrees) will remain in place,
however precipitation is not expected this afternoon and evening.
Lows tonight will fall to near normal into the 30s/40s.
As the above storm system passes, strong winds will round the base
of the trough, likely affecting the higher elevations of the
Guadalupe/Delaware Mountains Sunday. We have hoisted a High Wind
Watch for these locations with wind gusts likely around 60-70 mph
through the day Sunday. Expect gusty winds across much of the area,
and with clearing skies and a downslope component to the wind, much
warmer temperatures too. Highs will climb back into the 60s and 70s
giving us a temporary break from winter.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 353 AM CST Sat Dec 7 2024
Warmer conditions prevail ahead of an incoming system on Monday with
most in the 60s and 70s. A cold front moves through late Monday and
into Tuesday and settles south of the Davis Mountains. Tuesday ends
up much colder with lows in the 30s and highs in the 40s and 50s.
Tuesday night sees light winds and clear skies allowing temperatures
to dip into the mid to upper 20s across the region. Freezing
temperatures reach all the way down to the Rio Grande Valley and
Freeze products will be necessary for that morning. The chilly
conditions continue into Thursday before a gradual warm up occurs
through the end of the week. Temperatures move back above normal.
Precipitation chances remain low (<5%) for the extended.
-Stickney
&&
.AVIATION...
(18Z TAFS)
Issued at 1105 AM CST Sat Dec 7 2024
MVFR ceilings at most terminals will continue to slowly lift over
the next couple of hours. VFR conditions arrive by mid afternoon
and most should remain VFR through the remainder of the period.
There is a low chance of fog and low clouds at MAF and perhaps HOB
around sunrise tomorrow. Confidence in this outcome is low and
these conditions most likely remain to the east of these TAF
sites. This will be monitored in later forecasts. Outside of
ceilings, winds remain light and southerly to southwesterly for
most.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 68 43 68 / 0 0 0 0
Carlsbad 36 66 44 68 / 0 0 0 0
Dryden 41 73 46 78 / 20 0 0 0
Fort Stockton 41 72 46 73 / 10 0 0 0
Guadalupe Pass 38 57 41 59 / 0 0 0 0
Hobbs 36 65 40 66 / 0 0 0 0
Marfa 36 62 40 65 / 0 0 0 0
Midland Intl Airport 39 66 44 68 / 0 0 0 0
Odessa 40 67 44 68 / 0 0 0 0
Wink 38 69 41 70 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...29
LONG TERM....93
AVIATION...91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 9:41 PM MST | High Wind Watch | MAF | Eddy | 15 hr |
Nearby
High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.